Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO

April 23, 2015Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 23, 2015, 5:37 PM MDT for Sedgwick County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2015, 5:37 PM MDT (23:37 UTC)
Expired
Apr 23, 2015, 6:00 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 185 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS55 KBOU 232337
SVRBOU
COC115-240000-
/O.NEW.KBOU.SV.W.0002.150423T2337Z-150424T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT THU APR 23 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEDGWICK COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 600 PM MDT

* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEDGWICK...
  OR 11 MILES SOUTH OF CHAPPELL...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JULESBURG...OVID AND SEDGWICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4085 10264 4100 10264 4100 10228 4085 10230
TIME...MOT...LOC 2337Z 295DEG 15KT 4093 10254 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH

$$

RPK
2 follow-up statements
225 
WWUS55 KBOU 232345
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT THU APR 23 2015

COC115-240000-
/O.CON.KBOU.SV.W.0002.000000T0000Z-150424T0000Z/
SEDGWICK CO-
545 PM MDT THU APR 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN SEDGWICK COUNTY...

AT 545 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEDGWICK...OR
12 MILES SOUTH OF CHAPPELL...MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JULESBURG...OVID AND SEDGWICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4085 10264 4100 10264 4100 10228 4085 10230
TIME...MOT...LOC 2345Z 295DEG 15KT 4091 10250 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH

$$

RPK
667 
WWUS55 KBOU 240003
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
603 PM MDT THU APR 23 2015

COC115-240013-
/O.EXP.KBOU.SV.W.0002.000000T0000Z-150424T0000Z/
SEDGWICK CO-
603 PM MDT THU APR 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEDGWICK COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4085 10264 4100 10264 4100 10228 4085 10230
TIME...MOT...LOC 0000Z 295DEG 15KT 4091 10250 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:08 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 3:08 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
308 PM MDT THU APR 23 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 238 PM MDT THU APR 23 2015

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE FRONT
RANGE WITH MAIN IMPACTS OF GUSTY WINDS. LOW LEVEL MOISTURE IS
LACKING AS DEWPOINTS NOW IN THE 20S. FURTHER EAST AHEAD OF THE
SURFACE TROF...SURFACE WINDS ARE SOUTHEAST AND HAS BEEN ABLE TO
MAINTAIN DEWPOINTS INT THE MID AND UPPER 40S. RESULTANT SURFACE
BASED CAPES UP TO 1500J/KG MAY SPARK A STRONGER/SEVERE STORM WITH
HAIL AND GUSTY WINDS. COULD SEE A RETURN OF STRATUS/FOG ON THE FAR
PLAINS LATER TONIGHT SO HAVE ADDED MORE CLOUDS TO THE WEATHER
GRIDS WITH CONTINUED SOUTHERLY FLOW.

THE UPPER LEVEL TROF WILL MOVE ACROSS EASTERN COLORADO ON FRIDAY
WITH SOME QG ASCENT ACROSS SOUTHERN AND EAST CENTRAL COLORADO.
APPEARS THERE IS ENOUGH DOWNSLOPE FLOW AND DRYING TO KEEP MOISTURE
LEVELS AT LOW LEVELS. HIGHEST POPS WILL AGAIN BE OVER FAR EASTERN
COLORADO WITH BETTER MOISTURE AND HIGHER QG ASCENT. TEMPERATURES
WILL BE A BIT COOLER FRIDAY AFTERNOON AS THE TROF SWEEPS ACROSS
THE REGION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 238 PM MDT THU APR 23 2015

UPPER SHORTWAVE TROUGH OVER THE CO/KS BORDER WILL CONTINUE
SHIFTING EAST FRIDAY NIGHT AS A SHORTWAVE RIDGE MOVES IN FROM THE
WEST AND QG VERTICAL VELOCITY TURNS DOWNWARD. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL BE DIMINISHING THROUGH THE EVENING
WITH ONLY A FEW ISOLATED SHOWERS CONTINUING OVER THE HIGH TERRAIN
OVERNIGHT.

AN UPPER LOW WILL DIG SOUTH OUT OF THE PACIFIC NORTHWEST SATURDAY AND
CUTOFF JUST SOUTH OF THE FOUR CORNERS BY SUNDAY MORNING. THIS WILL
CAUSE FLOW ALOFT TO TURN SOUTHWEST THEN SOUTH OVER THE AREA WHICH
WILL TRANSPORT MORE MOISTURE INTO THE AREA SATURDAY AFTERNOON
THROUGH THE NIGHT. A SURFACE HIGH PUSHING DOWN OVER THE GREAT
PLAINS WILL HELP PUSH ANY LOWER LEVEL MOISTURE INTO AND AGAINST
THE FOOTHILLS AS WELL. LOOK FOR INCREASING SHOWERS SATURDAY
AFTERNOON THROUGH THE NIGHT WITH SNOW LEVELS DROPPING TO ABOUT
9000 FEET. SNOW AMOUNTS OVER THE HIGH TERRAIN WILL LIKELY REMAIN
AROUND 1 TO 3 INCHES WHERE THE NORTHERN PLAINS WILL SEE SHOWERS
WITH HEAVIER RAIN. AS THE UPPER LOW PUSHES EAS T ACROSS NORTHERN
NEW MEXICO SUNDAY...FLOW WILL TURN MORE EASTERLY INTO THE HIGH
TERRAIN TO FOCUS MORE MOISTURE AGAINST THE FOOTHILLS AND
MOUNTAINS. THE SURFACE AND UPPER LOW WILL SINK FURTHER SOUTH TO
DRAW IN COOLER AIR WHICH CURRENTLY WOULD DROP SNOW LEVELS TO
AROUND 7000 FEET. PRECIPITATION AMOUNTS WILL BE GREATEST ALONG AND
EAST OF THE DIVIDE IN THE MOUNTAINS AND ALONG THE FOOTHILLS.
SEVERAL INCHES COULD FALL OVER SUNDAY AND SUNDAY NIGHT...WILL
CONTINUE TO MONITOR THIS STORM TO SEE IF ANY HIGHLIGHTS WOULD BE
NEEDED.

THE LOW WILL PUSH INTO NORTHERN TEXAS WITH NORTHERLY FLOW ALOFT
MONDAY. TEMPERATURES WILL LIKELY REMAIN QUITE COOL MONDAY WITH
SOME SCATTERED SHOWERS REMAINING. A LARGE UPPER RIDGE WILL THEN
PUSH INTO THE STATE FROM THE WEST TO BEGIN A WARMING AND DRYING
TREND. THE WEAK DISTURBANCE THE GFS SHOWED FOR TUESDAY HAS NOW
TRENDED FURTHER EAST...SO WILL CONTINUE THE WARM AND DRY TREND.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 238 PM MDT THU APR 23 2015

ISOLATED HIGH BASED STORMS NOW MOVING ACROSS TERMINALS WITH GUSTY
AND ERRATIC WINDS REPORTED AT APA/DEN. NOT A LOT OF ACTIVITY
BEHIND THE CURRENT SHOWERS SO MAY BE ABLE TO REDUCE THE TS/WIND
GUSTS CURRENTLY IN THE TAF. WINDS WILL SHIFT BACK TO DRAINAGE
LATER THIS EVENING. MORE DOWNSLOPE FLOW EXPECTED ON FRIDAY WITH
DRIER CONDITIONS AND LESSER CHANCES OF TS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Apr 23, 10:37 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT THU APR 23 2015

COZ030>051-240445-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND HIGHER TERRAIN BY EARLY THIS AFTERNOON AND THEN
SPREAD OVER THE PLAINS THROUGH THE EVENING HOURS.

THE BEST CHANCE FOR STORMS WILL BE IN THE MOUNTAINS AND OVER THE
FAR EASTER PLAINS OF COLORADO. OVER FAR EASTERN COLORADO...THERE
WILL BE BETTER LOW LEVEL MOISTURE AVAILABLE WITH A SLIGHT CHANCE
OF POTENTIALLY SEVERE THUNDERSTORMS...MAINLY EAST OF LINE FROM
AROUND NEW RAYMER TO FORT MORGAN TO LIMON. THE MAIN THREAT FROM
THESE STORMS WOULD BE HAIL UP TO ONE INCH IN DIAMETER AND WIND
GUSTS IN EXCESS OF 60 MPH.

FURTHER WEST ALONG THE FRONT RANGE...DRIER LOW LEVELS WILL ALLOW
FOR MORE HIGH BASED STORMS WHICH WILL PRODUCE GUSTY WINDS TO 45
MPH WITH JUST SOME LIGHT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEAKER SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
FRIDAY AND SATURDAY. A STRONGER SYSTEM WILL MOVE ACROSS THE
REGION SUNDAY TO LIKELY BRING A PERIOD OF RAIN WITH SNOW OVER THE
HIGHER TERRAIN. SNOWFALL AMOUNTS COULD POSSIBLY BE SIGNIFICANT
SUNDAY AND SUNDAY NIGHT IN THE FRONT RANGE MOUNTAINS AND
FOOTHILLS...MAINLY ABOVE 8000 FEET.

MONDAY THROUGH WEDNESDAY WILL FEATURE A WARMING AND DRYING TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, Apr 23, 4:55 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT THU APR 23 2015

COZ048-050-232330-
LOGAN COUNTY CO-SEDGWICK COUNTY CO-
455 PM MDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
NORTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF TWIN BUTTES...OR 15 MILES SOUTHWEST OF CHAPPELL...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEDGWICK...CROOK AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4085 10244 4084 10284 4100 10283 4100 10245
TIME...MOT...LOC 2255Z 273DEG 26KT 4100 10273

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:55 PM MDTSpecial Weather StatementBOUSedgwick35 min
Apr 23, 5:05 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick25 min
Apr 23, 5:29 PM MDTTornado WarningBOUPhillips, Sedgwick31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.